Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

September 28, 2021Allegany County, New York

NWS Buffalo, NY issued this special weather statement at Sep 28, 2021, 6:33 AM EDT for Allegany County, New York. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2021, 6:33 AM EDT (10:33 UTC)
Expired
Sep 28, 2021, 7:15 AM EDT
In force
42 min
Issued by
NWS Buffalo, NY
Hail
0.25 in
Wind
40

County Allegany County, NY

The radar

The Buffalo radar (KBUF), 99 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WWUS81 KBUF 281033
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
633 AM EDT Tue Sep 28 2021
 
NYZ020-021-281115-
Cattaraugus NY-Allegany NY-
633 AM EDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of southeastern
Cattaraugus and southern Allegany Counties through 715 AM EDT...

At 633 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Franklinville, or 10 miles north of Olean, moving east
at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Olean, Wellsville, Alfred, Allegany, Franklinville, Cuba, St.
Bonaventure, Weston Mills, Hinsdale, Friendship, Scio, Bolivar,
Portville, Belmont, Angelica, Ischua, Alma, Lyndon, Humphrey and
Richburg.

This includes Interstate 86 between exits 24 and 31.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4200 7829 4215 7869 4236 7843 4227 7778
      4200 7801
TIME...MOT...LOC 1033Z 284DEG 26KT 4223 7847 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 28, 4:50 AM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 28, 4:50 AM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
450 AM EDT Tue Sep 28 2021

.SYNOPSIS...
High pressure will build into the eastern Great Lakes in the wake of
the cold front today which will promote fair and dry weather for
most areas for much of the week, but cool conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cold front working across the eastern Great Lakes will exit the
region later on this morning. Not a whole lot of support with the
front, so showers or an isolated rumble of thunder will be confined
to right along the front where the best forcing resides. In the wake
of the front, northerly flow will keep plenty of clouds through the
first half of the day south of Lake Ontario. After that, drier air
and subsidence from high pressure building in will then bring about
increasing sunshine from north to south by this afternoon.
Temperatures today will be as much as 10F to 15F degrees cooler than
Monday with highs in the 60s, even some 50s across the Tug Hill.

Tonight, sfc high pressure will provide fair and dry weather across
the area. There will be some increase in cloud coverage across the
North Country and St. Lawrence Valley towards sunrise, this will be
in association with the mid-level low to our north pivoting south
towards the region. Otherwise, it will be chilly with lows found
generally in the 40s by sunrise Wednesday. Might even be some
isolated reading in the 30s east of Lake Ontario, especially across
the Tug Hill and Lewis County.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Upper low will continue to move southward from Quebec into
northern New England Wednesday. Shortwave rotating around the
western periphery of this feature could lead to a few showers in
the afternoon east and southeast of Lake Ontario. Most areas
reaching the lower to mid 60s, but some higher terrain may
remain in the 50s, especially east of Lake Ontario.

Cold advection continuing Wednesday night into Thursday with 850 mb
temperatures dropping to near 0C. Certainly cold enough to see lake
effect clouds and at least some spotty lake induced showers south
and southeast of Lake Ontario.

Core of the coldest air aloft start to shift east Thursday. Any
lake clouds and light showers south of lake Ontario will slowly
wane by afternoon.

Skies will clear out over much of the area Thursday night as high
pressure buildings in. Should be a chilly night away from the lake
plains with interior sections of the Southern Tier and east of
Lake Ontario getting down into the 30s, with the potential for
some patchy frost.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
To close out the end of the work week and start of the weekend,
model consensus has an upper level low to wobble across the Canadian
Maritimes. As the weekend progresses, a few waves of energy will
pivot around the cyclonic gyre before pulling northeast early in the
next upcoming work week. However, the model guidance packages
continue to hold differences in timing and placement of the waves of
energy. Overall, this translates to mainly dry weather Friday,
before slight chances for showers enter the forecast for each day of
the weekend due to the upper level energy pivoting across the area.

Otherwise, cool temperatures will continue throughout the end of the
work week, weekend and start of the next week. Highs Friday through
Monday will range in the 60s, with lows dropping into the 40s Friday
night and upper 40s to low 50s throughout the weekend.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
A cold front crossing the eastern Great Lakes will bring a few light
showers or even a rumble of thunder to the region early this
morning. CIGS will deteriorate to MVFR at lower elevations and IFR
across higher terrain behind the cold front as low level northerly
upslope flow develops. The MVFR/IFR CIGS will linger through mid
morning before improving to VFR, first across the lake plains, and
last across the higher terrain of the Southern Tier.

Tonight, mainly VFR expected across area terminals.

Outlook...

Wednesday through Saturday..Mainly VFR.

&&

.MARINE...
A brief period of 15-25 knot NNE flow will develop behind the cold
front producing a period of very choppy conditions along the south
shores of Lake Ontario and Lake Erie. Conditions will briefly reach
Small Craft Advisory levels for several hours on each lake,
especially Lake Ontario. Winds and waves will then diminish later
this morning into this afternoon. Small Craft Advisories have been
issue from the Lower Niagara River to Mexico Bay through 17Z.

Winds and wave action expected to become light tonight and remain
that way through Wednesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 2 PM EDT this afternoon for
     NYZ003-004.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for
         LOZ042>044.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...TMA
LONG TERM...EAJ
AVIATION...AR
MARINE...AR
Hazardous weather outlook, Sep 28, 4:45 AM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
445 AM EDT Tue Sep 28 2021

NYZ001-002-005>008-010>014-019>021-085-290845-
Niagara-Orleans-Northern Cayuga-Oswego-Jefferson-Lewis-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
445 AM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-004-290845-
Monroe-Wayne-
445 AM EDT Tue Sep 28 2021

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-290845-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
445 AM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-290845-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
445 AM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Sep 28, 6:33 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
633 AM EDT Tue Sep 28 2021

NYZ020-021-281115-
Cattaraugus NY-Allegany NY-
633 AM EDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of southeastern
Cattaraugus and southern Allegany Counties through 715 AM EDT...

At 633 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Franklinville, or 10 miles north of Olean, moving east
at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Olean, Wellsville, Alfred, Allegany, Franklinville, Cuba, St.
Bonaventure, Weston Mills, Hinsdale, Friendship, Scio, Bolivar,
Portville, Belmont, Angelica, Ischua, Alma, Lyndon, Humphrey and
Richburg.

This includes Interstate 86 between exits 24 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4200 7829 4215 7869 4236 7843 4227 7778
      4200 7801
TIME...MOT...LOC 1033Z 284DEG 26KT 4223 7847

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 4:23 AM EDTSmall Craft AdvisoryBUF9 hr
Sep 28, 4:39 AM EDTBeach Hazards StatementBUFMonroe, Wayne9 hr

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.